Overdose can happen with many drugs. But opioid overdose can be especially dangerous, particularly among people who relapse after a period of sobriety because tolerance changes over time. Here’s what Dr. Joseph Lee, medical director at Hazelden, has to say about opioid overdose: “You have a part of your brain that senses pleasure and people gauge how much heroin or another opiate they’re going to use based on that. ‘How high do I feel?’ ‘How much can I take?’ “You have another part of your brain that controls your breathing. These two parts of the brain do not talk to each other. Also, these two parts of the brain develop a different level of tolerance to the chemical. Tolerance means if you take a certain amount of heroin at one time, next time you might need to double that dosage to have the same effect. “Because the breathing center and the pleasure center have different tolerances and don’t talk to each other, people start using heroin based on how high they feel, eventually they need more and more heroin, but their breathing center isn’t talking to them. And eventually, their breathing center gets overwhelmed and stops breathing completely. “So there’s no safe way, at all, to gauge how much heroin you’ve used. And that’s why so many people overdose accidentally from opiates.”
Action for the Day: Think about the body processes that you have no control over. When we’re cold, we shiver. When we’re hot, we sweat. When we’re scared, our heart races. We have no control over how our bodies react. In the same way, we cannot control how our bodies will react to alcohol and other drugs.
Thought for the Day: “It’s a miracle I’m still alive today. But, you know, I look back, and that’s what keeps me clean.” Derek, in recovery from opioid addiction Quoted from the app COR-12. Find recovery resources at Hazelden.
Learn the signs and symptoms of an overdose: